Triptans, a class of medications used to treat migraines that includes Imitrex, Zomig and others, can cause serotonin syndrome. Serotonin syndrome is a rare, but potentially life-threatening adverse drug reaction that results from intentional self-poisoning, therapeutic drug use, inadvertent interactions between drugs, or the recreational use of certain drugs. The disorder occurs when excess serotonin activity produces a specific spectrum of symptoms including mental status changes, overactive reflexes, muscle spasms, fever, uncoordinated movements, heavy sweating and nausea or vomiting.
Triptans, a family of drugs introduced in the 1990s, are used to relieve the symptoms of migraines and cluster headaches. Triptans relieve pain by narrowing blood vessels in the brain and relieve swelling. Evidence is accumulating that these drugs are effective because they act on serotonin receptors in nerve endings as well as the blood vessels.
It has long been known that triptans, when taken along with selective serotonin reuptake inhibitors (SSRIs) such as Paxil and Zoloft, could cause serotonin syndrome. SSRIs are a class of antidepressants used in the treatment of depression, anxiety disorders, and some personality disorders. They are also sometimes used to prevent migraines. SSRIs increase serotonin level.
But this is the first time that triptans alone have been linked to the disorder. Reporting in the May 15 issue of the New England Journal of Medicine, researchers from Georgetown University and the Food and Drug Administration (FDA) detail 11 cases of serotonin syndrome associated with the use of triptans alone that were reported to the FDA’s Adverse Event Reporting System (AERS).
The average age for someone experiencing serotonin syndrome associated only with triptan therapy was 39.9 years, and the most common symptoms included tremor, stiffness, palpitations, high blood pressure and agitation, according to the study. Five people required hospitalization, and two cases were classified as “life-threatening.” Four of the 11 cases cleared up within an hour of treatment
The researchers recommended that people using triptans consult with their doctors if they experience any symptoms of serotonin syndrome.